Blue fake diazepam pills that actually contain a potent synthetic opioid called N-Desethyletonitazene are being sold in New Zealand. 

High Alert just shared a notification about these pills, that can cause overdoses in very small amounts.

N-Desethyletonitazene is a nitazene, which is a family of very potent synthetic opioids that may have been linked to several deaths in New Zealand over the last few years.

A deadly dose is smaller than a grain of sand.

Here is what you need to know. 

What should you do? 

Avoid taking blue tablets, pills, or powders or fake diazepam and get your drugs checked if you can.

Drug checking is a free and confidential service that can help you find out what drug you actually have.

Overseas, more and more fake opioids and benzos actually contain nitazenes, so it is important to not assume that the drug you have is the real thing. These blue pills did not contain any diazepam at all. 

You can find a drug checking clinic closest to you on our website

If you use a drug you haven’t tested

  • Avoid using alone. Make sure you have someone with you who can get help if you start to overdose.
  • Have naloxone, the opioid overdose reversal drug, on hand. You can get naloxone ampoules from needle exchange outlets across the country. Remember, if you are overdosing you won’t be able to give yourself naloxone, someone else will need to give it to you. 
  • Start with very small doses. Nitazenes can be deadly at micrograms (smaller than a grain of sand), so it is important to start with tiny doses.

Recognize the signs of an opioid overdose 

N-Desethyletonitazene can cause overdoses very quickly, so it is important that the people you are with know what to look out for. 

If someone is showing any of these signs of symptoms after taking a drug, call 111 right away. Let the call-taker know that you think someone is overdosing.

  • Their body goes limp
  • Their fingernails and/or lips have a purple or blue colour.
  • They are making gurgling or snoring noises.
  • They are unconscious or not able to be woken up
  • They have ‘pinpoint’ pupils (very small)
  • Their breathing is slow or shallow, or they aren’t breathing at all

If you have naloxone on hand, give it to the person as soon as possible. You may need to give more than one dose. 

You can anonymously any unusual effects from drugs to High Alert via their website

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

Pseudoephedrine: what you need to know

Pseudoephedrine is back on the shelves. Here's what you need to know about this cold & flu medication.

Taking benzos? Help shape NZ research

We talk to master's student Caitlin Toohey, who is researching benzodiazepine use in New Zealand.

Ketamine bladder is not pissing around

A paper in the New Zealand Medical Journal has highlighted concerns about increasing ketamine use leading to more diagnoses of ‘ketamine bladder’. But what actually is ketamine bladder?